Tornadoes · United States · South Carolina · 2004

F0 tornado, Dillon, South Carolina, September 7, 2004

This F0 tornado ran 1.3 miles across Dillon County on September 7, 2004, touching down at 7:11 PM EDT and reaching 30 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 7, 2004
Touchdown
7:11 PM EDT (23:11 UTC)
Path length
1.3 miles (2.1 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Dillon County
Touchdown point
34.420, -79.270
Lift-off point
34.470, -79.300
Record number
502

What the Weather Service recorded

A tornado flattened and old barn and part of the roof of a shed was torn off. A few trees were snapped...one damaging a roof of a home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the tornado touched down at Sep 7, 4:00 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 7, 4:00 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
400 PM EDT TUE SEP 7 2004

.SHORT TERM (TONIGHT THROUGH TOMORROW)...
PERIOD WILL BE DOMINATED BY REMNANTS OF FRANCES. HEAVY RAIN THREAT
WILL PERSIST THROUGH THE PERIOD AND THE FLOOD WATCH WILL REMAIN IN
EFFECT FOR ALL COUNTIES. SEVERE WEATHER WILL HOPEFULLY WIND DOWN
TONIGHT...ALTHOUGH SHEAR VALUES DO REMAIN HIGH...THE MORE FAVORED
NE QUADRANT OF THE CIRCULATION WILL END UP OFF TO OUR NORTH. TORNADO
WATCH CURRENTLY IN EFFECT FOR WHOLE CWA UNTIL 7PM. MODELS HAVE COME
TOGETHER WITH REGARD TO THE SPEED OF THE SYSTEM...WITH PREVIOUS ETA
RUNS BEING MUCH TOO FAST.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
SURFACE TROUGHINESS BEHIND FRANCES PROGGED TO REMAIN OVER THE AREA
UNTIL WASHING OUT FRIDAY NIGHT...KEEPING AT LEAST A SMALL CHANCE
FOR TSRA TO FIRE UP...WITH THE BEST CHANCE COMING IN THE AFTERNOON
HOURS DUE TO SOME HELP FROM DAYTIME HEATING. WEAK HIGH PRESSURE
WILL THEN NUDGE IN FROM THE NORTH THROUGH SATURDAY AND SUNDAY. FOR
NOW WILL LEAVE A DRY FCST...ALTHOUGH SILENT 20S WILL BE LEFT IN DUE
TO A SHEAR AXIS SHOWING UP AT MID LEVELS.

MODELS ARE SHOWING A COLD FRONT THAT TRIES TO PUSH THROUGH EARLY
MONDAY. ITS STILL A TOUGH CALL THOUGH...WITH IVAN POSSIBLY IN THE
PICTURE AFFECTING THE PATTERN. THE TROUGH DRIVING THE FRONT IS ALSO
TRANSIENT AND MOVES EAST VERY QUICKLY...IT MAY NOT BE ENOUGH OF A
PUSH TO SEND IT THIS FAR SOUTH.

&&

.AVIATION...
LOWERED CIGS AND VSBYS TO BE CARRIED PRETTY MUCH ACROSS THE BOARD
INTO EARLY TONIGHT AS FRANCES MOISTURE MOVES ACROSS. STILL EXPECT
CHANCE FOR HEAVY PRECIP AT ALL TERMINALS TOMORROW.

&&

.MARINE...
FRANCES WILL CONTINUE TO LIFT NORTH AND ACROSS THE APPALACHIANS
THROUGH WEDNESDAY AS IT GRADUALLY GETS ABSORBED IN A TROUGH OF LOW
PRESSURE. TIGHTER GRADIENT WILL PERSIST UNTIL FRANCES MOVES BY OUR
LATITUDE. SEAS HAVE STAYED IN THE 6 TO 8 FT CATEGORY TODAY AND WITH
CONVECTION TO BE MORE WIDESPREAD OVER THE WATERS OVERNIGHT INTO
WEDNESDAY...EXPECT SEAS TO REMAIN IN THIS RANGE.

SEAS WILL FINALLY FALL BELOW SMALL CRAFT ADVISORY THRESHOLD WED
NIGHT AND EARLY THU. WEAK BOUNDARY WILL LIMB INTO THE WATERS ON SAT
AND THEN A STRONG COLD FRONT TO FOLLOW LATE SUN NIGHT/EARLY MON.

WIND AND SEAS WILL BE BENIGN FRI THROUGH SUN. SHOULD SEE A SURGE ON
NORTHEAST FLOW MON/TUE AS COOL CANADIAN HIGH BUILDS DOWN THE COAST.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR ZONES NCZ087-096-097-099>101 UNTIL 7 PM.
     FLOOD WATCH FOR ZONES NCZ087-096-097-099>101 THROUGH WEDNESDAY.
SC...TORNADO WATCH FOR ZONES SCZ017-023-024-032>034-039-046 UNTIL
     7PM.
     FLOOD WATCH FOR ZONES SCZ017-023-024-032>034-039-046
     THROUGH WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ZONES AMZ250-252-254-256 THROUGH
         WEDNESDAY.
&&

SHORT TERM/LONG TERM...MBB
AVIATION...MBB
MARINE...RJD
Hazardous weather outlook, Sep 7, 6:45 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT TUE SEP 7 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON...
DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE...
LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE...
WILMINGTON...WRIGHTSVILLE BEACH
645 PM EDT TUE SEP 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TONIGHT

...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM...

...A FLOOD WATCH REMAINS IN EFFECT...

THE REMNANTS OF FRANCES WILL MOVE NORTH THROUGH THE SOUTHERN
APPALACHIANS TONIGHT. DEEP MOISTURE FROM BOTH THE GULF OF MEXICO AND
THE ATLANTIC OCEAN WILL PERSIST ACROSS THE AREA. THE POTENTIAL FOR
MORE HEAVY RAIN AND FLOODING. ISOLATED TORNADOES WILL BE POSSIBLE
WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY...

THE REMNANTS OF FRANCES WILL MOVE NORTH ALONG THE SPINE OF THE
APPALACHIANS...AND WILL MOVE NORTH OF OUR LATITUDE BY WEDNESDAY
EVENING. THEREFORE THE THREAT FOR MORE HEAVY RAIN WILL PERSIST INTO
WEDNESDAY. IN ADDITION...ISOLATED TORNADOES WILL CONTINUE POSSIBLE
ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR ADDITIONAL WEATHER INFORMATION...PLEASE SEE OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

RJD

In the hours before

Local storm report, Sep 7, 3:33 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
333 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TORNADO          MCCOLL                  34.67N 79.55W
09/07/2004                   MARLBORO           SC   AMATEUR RADIO

            TREES DOWN.

0225 PM     TORNADO          MCCOLL                  34.67N 79.55W
09/07/2004                   MARLBORO           SC   LAW ENFORCEMENT

            TREES DOWN.

&&

JAN
Local storm report, Sep 7, 3:50 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          SOCIETY HILL            34.51N 79.85W
09/07/2004                   DARLINGTON         SC   LAW ENFORCEMENT

            TORNADO TOUCHDOWN SIGHTED AND TREE LIMBS DOWN.

&&

JAN
Local storm report, Sep 7, 5:06 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          4 NW MARIETTA           34.41N 79.18W
09/07/2004                   ROBESON            NC   TRAINED SPOTTER

            ROOF DAMAGE TO HOME, SEVERAL TREES DOWN ON WEST WHITE
            POND ROAD

&&

HAWKINS
Special weather statement, Sep 7, 6:10 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT TUE SEP 7 2004

AMZ250-252-254-256-NCZ097-100-101-SCZ034-046-080930-
BRUNSWICK-BRUNSWICK COASTAL WATERS-GEORGETOWN-
GEORGETOWN COASTAL WATERS-HORRY-HORRY COASTAL WATERS-NEW HANOVER-
NEW HANOVER AND PENDER COASTAL WATERS-PENDER-
610 PM EDT TUE SEP 7 2004

...HIGH RISK FOR RIP CURRENTS WEDNESDAY FOR THE SOUTH AND SOUTHEAST
FACING BEACHES - MODERATE RISK FOR RIP CURRENTS WEDNESDAY FOR THE
EAST FACING BEACHES...

LONG PERIOD SWELLS FROM THE SOUTH AND STRONG SOUTH WINDS WILL
COMBINE TO PRODUCE A HIGH RISK OF RIP CURRENTS WEDNESDAY FROM
SOUTH BALD HEAD ISLAND NORTH CAROLINA TO SURFSIDE BEACH SOUTH
CAROLINA. A MODERATE RISK OF RIP CURRENTS IS POSSIBLE FROM SURF CITY
NORTH CAROLINA TO EAST BALD HEAD ISLAND...AND FROM SURFSIDE BEACH
SOUTH CAROLINA TO SOUTH SANTEE RIVER IN SOUTH CAROLINA. THE EFFECTS
FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF
LOW TIDE...WHICH WILL BE AROUND 930 AM AND 11 PM WEDNESDAY.

REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER
TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE
BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO
SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST THE RIP...SINCE IT CAN
EXHAUST OR EVEN KILL THE STRONGEST SWIMMER.

RIP CURRENTS THAT OCCUR WEDNESDAY MAY BECOME LIFE THREATENING TO ANY
PERSON WHO ENTERS THE SURF.  IT IS STRONGLY ADVISED THAT PEOPLE
REMAIN OUT OF THE WATER UNTIL THE THREAT SUBSIDES OR ASK LIFEGUARDS
FOR ADDITIONAL INFORMATION.

GF
Local storm report, Sep 7, 6:11 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          CERRO GORDO             34.32N 78.93W
09/07/2004                   COLUMBUS           NC   EMERGENCY MNGR

            2 HOMES AND 1 BUSINESS DESTROYED. 2 HOMES HAD MAJOR
            DAMAGE. 6 HOMES HAD MINOR DAMAGE.

&&

TM
Local storm report, Sep 7, 7:05 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          5 S MCCOLL              34.60N 79.55W
09/07/2004                   MARLBORO           SC   LAW ENFORCEMENT

            LAW ENFORCEMENT OBSERVED A TORNADO IN A FIELD.

&&

SHK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 12:00Z

11.2 hours before the tornado, 184 km from the path. September 7, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2597 joules per kilogram, CIN 0, lifted condensation level 466 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 0 square meters per square second, 0 to 6 km bulk shear 0 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2597 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2535 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
0 kt
0-1 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Charleston AFB, SC (KCHS), 00:00Z

0.8 hours after it, 184 km from the path. September 8, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2876 joules per kilogram, CIN 0, lifted condensation level 484 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 169 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2876 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2960 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Lumberton (LBT), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wilmington radar (KLTX), 94 km away, was scanning. The volume nearest the touchdown began at 23:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are

The other tornadoes of September 7, 2004

53 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 73:20 AM EDTF0Calhoun, SC0.5100
September 73:30 AM EDTF0Jasper, SC0.550
September 73:55 AM EDTF0Dorchester, SC0.540
September 74:46 AM EDTF2Richland, SC2.54403$100,000
September 75:20 AM EDTF0Allendale, SC2.040
September 75:25 AM EDTF1Richland, SC1.0200$300,000
September 75:40 AM EDTF0Allendale, SC1.040
September 76:17 AM EDTF0Richland, SC0.5100
September 76:35 AM EDTF0Barnwell, SC0.5100
September 77:14 AM EDTF0Aiken, SC0.5100
September 77:28 AM EDTF2Sumter, SC4.05003$1.7 million
September 77:35 AM EDTF1Jasper, SC4.075
September 78:40 AM EDTF1Lee, SC4.0440
September 79:10 AM EDTF0Lee, SC0.5100
September 79:18 AM EDTF0Kershaw, SC3.0400
September 79:35 AM EDTF1Kershaw, SC5.0440
September 79:48 AM EDTF0Calhoun, SC0.5100
September 79:48 AM EDTF0Clarendon, SC0.5100
September 710:00 AM EDTF0Marion, FL0.575
September 710:03 AM EDTF1Sumter, SC3.0400
September 710:40 AM EDTF1Lancaster, SC2.0300
September 710:45 AM EDTF0Putnam, FL0.575
September 711:15 AM EDTF3Kershaw, SC7.08801
September 710:43 AM CDTF2York, SC to NC3.0200$10,000
September 712:00 PM EDTF0Saint Johns, FL0.575
September 712:35 PM EDTF0Darlington, SC1.350$70,000
September 712:40 PM EDTF1Chesterfield, SC8.0440
September 712:45 PM EDTF0Orangeburg, SC0.5100
September 71:10 PM EDTF0Darlington, SC0.750$10,000
September 71:35 PM EDTF0Duval, FL1.01
September 71:38 PM EDTF1Columbus, NC10.040$700,000
September 71:40 PM EDTF0Saint Johns, FL0.575$50,000
September 72:05 PM EDTF1Marlboro, SC5.0100$250,000
September 72:24 PM EDTF1Anson, NC2.075
September 72:27 PM EDTF1Marlboro, SC0.325$60,000
September 72:47 PM EDTF0Robeson, NC0.125
September 73:11 PM EDTF1Darlington, SC0.130$10,000
September 73:30 PM EDTF1Allendale, SC4.5100
September 73:50 PM EDTF0Chesterfield, SC1.0150
September 73:53 PM EDTF1Robeson, NC4.240$200,000
September 73:56 PM EDTF0Hoke, NC0.525
September 74:00 PM EDTF0Fairfield, SC16.0400
September 74:20 PM EDTF0Bamberg, SC0.5100
September 75:45 PM EDTF0Florence, SC1.030$2,000
September 76:10 PM EDTF0Robeson, NC1.640$3,000
September 77:30 PM EDTF0Anderson, SC1.250$2,000
September 77:50 PM EDTF0Duval, FL1.01
September 78:15 PM EDTF1Chester, SC0.550$100,000
September 78:23 PM EDTF2Chesterfield, SC7.04405
September 79:05 PM EDTF0Marlboro, SC0.525$10,000
September 79:05 PM EDTF0Allendale, SC0.540
September 79:20 PM EDTF0Allendale, SC1.050
September 712:00 AM EDTF1Union, SC4.0225$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.